Hail, Albany
- When
- July 3, 2:55 PM MST to 3:00 PM MST
- Where
- Albany County, 22.15 mi SE of Garrett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -105.350
Quarter size hail was observed 25 miles southwest of Wheatland.
Afternoon thunderstorms produced large hail across portions of Albany and Laramie counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon thunderstorms produced large hail across portions of Albany and Laramie counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 1:54 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 254 PM MDT FRI JUL 3 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 254 PM MDT FRI JUL 3 2015 A BIT OF CONVECTION FIRING OVER THE NORTH LARAMIE RANGE OTHERWISE RATHER QUIET OVER THE CWA THIS AFTERNOON. LIKE IN RECENT DAYS EXPECT TO SEE SOME INCREASE IN CONVECTION MAINLY AROUND THE MTNS THE REST OF THE AFTERNOON BEFORE DECREASING THIS EVENING. WARMER TEMPS EXPECTED ACROSS THE CWA SATURDAY AS 700MB TEMPS NUDGE UP ABOUT 2-5 DEGREES WITH MANY AREAS ON THE PLAINS REACHING WELL INTO THE 90S. WARMING WILL BE AIDED BY A SFC TROF THAT SHOULD EDGE EAST INTO THE PANHANDLE SAT AFTERNOON. A FEW STORMS COULD FIRE OVER THE HIGHER TERRAIN SAT AFTERNOON AS WELL AS ALONG THIS SFC TROF BUT WARMING MID LEVEL TEMPS SHOULD KEEP ACTIVITY RATHER ISOLATED. ACTIVITY SHOULD WANE SAT NIGHT WITH CLEARING SKIES. MORE WIDESPREAD CONVECTION EXPECTED SUNDAY AS A SFC COOL FRONT DROPS SOUTH ACROSS THE CWA THROUGH SUNDAY AFTERNOON WITH UPSLOPE FLOW BEHIND THE FRONT HELPING TO INCREASE THE CONVECTIVE ACTIVITY SUNDAY AFTERNOON AND SUNDAY NIGHT. A FEW STRONG STORMS POSSIBLE BUT BETTER FORCING LOOKS TO PASS NORTHEAST OF THE CWA...ASSOCIATED WITH A SHORTWAVE MOVING THROUGH THE NORTHERN HIGH PLAINS. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 254 PM MDT FRI JUL 3 2015 ACTIVE WEATHER CONTINUES IN THE LONG TERM AS A COUPLE NORTHERN FRONTAL SYSTEMS INTERACT WITH SURGING MONSOONAL MOISTURE FROM THE SOUTH. STARTING OFF MONDAY...FRONTAL SYSTEM FROM SUNDAY WELL SOUTH OF THE CWFA IN CENTRAL TO SOUTHERN COLORADO MONDAY AFTERNOON. STILL SEEING SOME CONVECTION OVER OUR WESTERN MOUNTAINS FROM THE BACK SIDE OF THE FRONT HANGING UP NEAR CARBON COUNTY. NORTHEAST UPSLOPE FLOW SHOULD BE IN PLACE MONDAY WITH PRETTY HIGH LOW LEVEL MOISTURE AT 850MBS. WOULD EXPECT WIDESPREAD STRATUS EAST OF THE LARAMIE RANGE DURING THE DAY MONDAY. CONTINUED UNDERCUTTING HIGHS FOR MONDAY...PROBABLY STILL TOO HIGH IF THE STRATUS DOES PERSIST. ANOTHER SHORTWAVE ON TRACK FOR TUESDAY AFTERNOON/EVENING. BOTH THE GFS AND ECMWF BRING THE SHORTWAVE THROUGH TUESDAY EVENING FOR FAIRLY WIDESPREAD PRECIP ACROSS SOUTHEAST WYOMING AS IT INTERACTS WITH THE SOUTHEAST LOW LEVEL FLOW EAST OF THE LARAMIE RANGE. HEAVY RAINS ARE POSSIBLE DURING THIS TIME. STEERING WINDS ARE WEAK AND PWATS CLIMB TO CLOSE TO 1.5 INCHES. ANOTHER SYSTEM THURSDAY NIGHT INTO FRIDAY FOR MORE UNSETTLED WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1117 AM MDT FRI JUL 3 2015 VFR CONDITIONS PREDOMINANTLY. USED LATEST HRRR FORECAST FOR TIMING ON CONVECTION AT KCYS AND KLAR THIS AFTERNOON. HRRR SUGGESTING THE POSSIBILITY OF LATE NIGHT CONVECTION ONCE AGAIN THAT COULD IMPACT KBFF AND KSNY OVERNIGHT. FOR NOW...WENT WITH VCTS WORDING IN THEIR TAFS. WILL TRY TO NARROW DOWN TIMING AS THE EVENT GETS CLOSER. && .FIRE WEATHER... ISSUED AT 254 PM MDT FRI JUL 3 2015 FIRE WEATHER CONCERNS WILL CONTINUE TO BE LOW INTO EARLY NEXT WEEK WITH A RATHER MOIST PATTERN EXPECTED. A COOL FRONT WILL PASS ACROSS SUNDAY BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. MILD TEMPERATURES WILL BE OVER THE AREA MONDAY THEN WARMER AGAIN BY MIDWEEK WITH DAILY CHANCES FOR SHOWERS AND STORMS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RE LONG TERM...GCC AVIATION...GCC FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1132 AM MDT FRI JUL 3 2015 NEZ002-003-019>021-054-055-095-096-WYZ101>108-110-114>119-041145- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS- SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1132 AM MDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND PORTIONS OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY...BUT THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ON SUNDAY AND EARLY NEXT WEEK AS A COLD FRONT MOVES SOUTHWARD ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. WYZ109-111>113-041145- CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN- 1132 AM MDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING...MAINLY THE LOWER ELEVATIONS OF CARBON COUNTY. .DAY ONE...TODAY AND TONIGHT A STRAY THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY...BUT THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ON SUNDAY AND EARLY NEXT WEEK AS A COLD FRONT MOVES SOUTHWARD ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 245 PM MDT FRI JUL 3 2015 WYZ103-106-032130- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- NORTH LARAMIE RANGE WY- 245 PM MDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WEST CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT... AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GARRETT...OR 28 MILES WEST OF WHEATLAND...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ALBANY AND WEST CENTRAL PLATTE COUNTIES. LAT...LON 4218 10558 4221 10548 4197 10509 4187 10551 TIME...MOT...LOC 2045Z 330DEG 21KT 4214 10550 RUBIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI JUL 3 2015
WYZ104-032230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
348 PM MDT FRI JUL 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
430 PM MDT...
AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INDEPENDENCE ROCK...OR 38 MILES EAST OF JEFFREY CITY...MOVING
SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CARBON COUNTY.
LAT...LON 4243 10722 4244 10720 4243 10719 4243 10672
4242 10667 4220 10706
TIME...MOT...LOC 2148Z 314DEG 14KT 4242 10709
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 25 SW WHEATLAND 41.79N 105.30W
07/03/2015 E0.88 INCH ALBANY WY TRAINED SPOTTER
GROUND WHITE WITH HAIL. RAINING HEAVY.
&&
GCLAYCOMThe Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
5 hail. Local standard time, as filed.
Quarter size hail was observed 25 miles southwest of Wheatland.
Half dollar size hail was observed ten miles northwest of Iron Mountain.
Baseball size hail was observed 26 miles west of Cheyenne.
Quarter size hail was observed 18 miles west-northwest of Cheyenne.
Golf ball size hail was observed 17 miles west of Cheyenne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582414, 582415, 582416, 582417, 582418.